Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jan 25, 2021, 3:16 PM EST for Clay County, Jackson County, Rockcastle County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 25, 2021, 3:16 PM EST (20:16 UTC)
- Expired
- Jan 25, 2021, 3:45 PM EST
- In force
- 29 min
- Issued by
- NWS Jackson, KY
Counties Clay County, KY, Jackson County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426 WWUS83 KJKL 252016 SPSJKL Special Weather Statement National Weather Service JACKSON KY 316 PM EST Mon Jan 25 2021 KYZ068-069-079-080-114-116-252045- Jackson-Clay-Owsley-Rockcastle-Laurel-Pulaski- 316 PM EST Mon Jan 25 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAUREL...NORTHWESTERN OWSLEY...NORTHEASTERN PULASKI...JACKSON...ROCKCASTLE AND NORTHWESTERN CLAY COUNTIES... At 315 PM EST, a strong thunderstorm was located over Pine Hill, or near Mount Vernon, moving east at 80 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Mount Vernon, McKee, Donaro, Travellers Rest, Bummer, Blake, Robinet, Shop Branch, Bandy, Fogertown, Tyner, Privett, Horse Lick, Spiro, Renfro Valley, Mershons, Shepherdtown, Hazel Patch, Pine Hill and Camp Wildcat. If outdoors, consider seeking shelter inside a building. LAT...LON 3744 8443 3749 8370 3716 8366 3723 8458 TIME...MOT...LOC 2015Z 260DEG 68KT 3734 8428 $$ KAS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jan 25, 2:44 PM EST, 32 minutes earlier.
Area forecast discussion, Jan 25, 2:44 PM EST, 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 244 PM EST Mon Jan 25 2021 .UPDATE... Issued at 244 PM EST MON JAN 25 2021 Quick update for afternoon temps, generally to drop afternoon highs in the north. Watching line moving across central Kentucky. Winds have gusted as high as 54 mph with one part of the line. Mesoanalysis showing just enough instability (MUCAPE ~ 250 J/kg) and effective shear (25-30 kts) to support a few strong storms along the line to our west. While gusts seem to be trending downward as the line moves into less favorable air to the east, still can not rule out some respectable gusts to between 30 and 40 mph with any stronger cells or more organized bowing segments. UPDATE Issued at 1148 AM EST MON JAN 25 2021 Forecast is in good shape late this morning, and most elements reflect this. Made only some minor tweaks to the grids. Main change was bringing in the threat of thunder faster by a couple to few hours. Radar mosaic does show better echoes finally moving into the area. Seeing considerable in cloud to cloud and to a lesser extent cloud to ground lightning with this activity. Activity is progressive but with thunder, rainfall rates should be picking up a bit as well. However, some bright banding is also becoming more apparent which will affect radar estimates. Previous forecast has a good handle on overall threats, with locally heavy rain possible through the afternoon. Otherwise, updated the zones to freshen up wording. UPDATE Issued at 816 AM EST MON JAN 25 2021 Light rain is overspreading the area early this morning. Temperatures are borderline towards our northeast and northern border, where readings are just above freezing. Thermal profiles still yield all liquid and fortunately, ground temperatures are running a few degrees above these values. Have mainly freshened up the hourly temperatures and PoPs through this morning, accounting for the latest trends in radar and observations. The 06z model guidance, and more specifically the GFS, has come a bit leaner on the QPF across the area. Have most locations staying under the 2 inch mark, although some localized higher amounts will still be possible if some better training sets up. Updates have been sent. && .SHORT TERM...(Today through Tuesday) Issued at 415 AM EST MON JAN 25 2021 An amplified upper level pattern is currently in place across the CONUS. Deeper troughing is found across the West. A stout lead short wave trough is currently rotating through the Central/Southern Rockies and Southern Plains region. Further west, additional vigorous short wave energy is moving southeast along western California. Downstream, broad ridging is aligned from the Central Plains through the Gulf Coast, with fairly flat flow seen across the East. At the surface, high pressure has retreated towards the western Atlantic, with low pressure organizing across the Southern Plains. A warm front is positioned to the east of the low across the Lower Mississippi Valley and through the Deep South. An inverted trough is also branched to the east northeast of the low through the Tennessee Valley and into southeastern Kentucky. Areas of fog and patchy drizzle are currently ongoing across eastern Kentucky. Temperatures range from the mid 30s north of I-64, to the lower 40s southwest. The models are in fairly good agreement aloft through the short term. The Central/Southern Rockies short wave trough will intensify and eventually cutoff as it travels northeast across the Central Plains today, before spinning off through the Middle Mississippi Valley tonight. This feature will then dampen into more of an open wave once again by the time it moves into the Upper Great Lakes by Tuesday. At the surface, low pressure will travel northeast from the Southern Plains to the Middle Mississippi Valley by this evening. This will pull a surface warm front northward, reaching eastern Kentucky by around dusk. The surface low will slow and dampen/occlude more tonight as it meanders more east northeast into the Ohio Valley, before exiting towards the Lower Great Lakes by late Tuesday. All of this will result in soaking rains across eastern Kentucky today into tonight, with some thunderstorms possible at times from this afternoon through late tonight. Rain will push in from the southwest early this morning, reaching our southwest likely before dawn, and overspreading the rest of the area through noon. The core of the 850 mb jet energy will arrive this afternoon into this evening, with the better rainfall rates occurring during this time. The models continue to generally agree with the higher totals occurring between the I-64 corridor and just north of the Hal Rogers Parkway and Highway 80 corridors, where over 2 inches of rain is possible. PWATs are forecast to be over the 99th percentile today; however, given that the HREF probabilities of greater than 2 inches in a 6 hour period are just about nill across the area, which is close to our 6 hour current FFG values, feel that flash flooding chances are pretty low. As mentioned previously, soils, creeks, streams, and rivers are also running below average for this time of year. So, while a few small stream problems in flood prone areas can not be ruled out during the peak period of heavier rainfall rates, will be holding off any headlines. Temperatures will start out only gradually warming through this morning, before making a bigger move this afternoon into early this evening, as the warm front draws closer. Highs will range from the mid 40s north of I-64, to the lower 60s across the southwest. The better precipitation rates will continue through midnight, before tapering off overnight into early Tuesday morning, as better forcing and moisture transport relax. Lows will range from around 40 north, to the lower 50s south. A few showers may still be ongoing across far southeastern Kentucky early Tuesday morning, before drying up through the day, as modest high pressure builds in behind the departing low. Highs could get pretty warm on Tuesday, with clouds breaking up and the lack of stronger cold air advection. Highs will top out in the low to mid 60s for most south of the I-64 corridor, with mid to upper 50s seen across our north. JKL has a fairly weak high temperature record of 63 degrees for January 26th, so this may be tested. .LONG TERM...(Tuesday night through Sunday) Issued at 443 AM EST MON JAN 25 2021 The strong system that affected us in the short term will have exited the state by 0Z Wednesday, with a brief area of high pressure taking hold. Heights behind the departing system will remain W to SWrly, given it's southern stream origin. This SW flow will continue to amplify throughout Tuesday night, as a strong shortwave develops just east of the Rockies and begins to project eastward. This will help to keeps temps from dropping off too hard during the overnight, with low to mid 30s forecast. The shortwave is expected to make it to the Ohio Valley by 0Z Thursday, just as surface low pressure is passing SE of the state. There is finally some better agreement in the placement of this surface system between the GFS and ECMWF, as well as better agreement in the strength, timing, and placement of the shortwave as it moves through the state Wednesday night. Precip associated with the surface system should remain just SE of the state through the day Wednesday, though KY will find itself on the NW side/cold sector of the system. Our main precip threat will come as the shortwave passes over, which will be also be tapping into the northern stream and colder Canadian air. Both the GFS and ECMWF have precip moving into the JKL CWA around 18Z Wednesday, persisting through Wednesday evening, and then exiting with the shortwave by Thursday morning. No sooner will the precip begin affecting the region, that colder Canadian air will also begin infiltrating from the north. Precip will start off as rain in most locations (save the highest terrain), but then will transition generally from north to south to a rain/snow mix, and then eventually all snow Wednesday night. Both the GFS and ECMWF agree that the heaviest QPF will likely occur over the eastern CWA now, which WPC guidance has also focused on as well. With this in mind, expect highest snow totals also to be in the eastern CWA, especially in the highest terrain where colder temperatures will mean a longer duration of snow. Based on the latest guidance, ended up with forecasted storm total snowfall of under an inch across much of the CWA, and between 1 and 3 inches possible in the highest terrain along the Virginia border. This is quite a shift from the highest totals being over the northern CWA this time yesterday. Hoping with the models in better agreement, that the current forecast trend continues with only slight changes from here on out. One good thing about this system is that it will be a quick hitter, and drier high pressure will begin working into the state from the NW during the day Thursday. Given the strong northerly flow, however, temps will be lucky to make it above freezing across much of the CWA for Thursday afternoon. NW flow will continue aloft as the high settles over the state Thursday night, with a fairly good drop in temperatures expected. Then on Friday night, as the center of the high begins to shift eastward and light return flow takes hold, decoupling in the deeper valleys is expected. This is an active period, so unfortunately we have one more system of concern before the end of the extended period. This next system will be moving into the Mississippi Valley on Saturday. Other than the fact that both the ECMWF and GFS show a system and precip moving towards the region, there isn't much agreement on the timing, location, or strength of the upper level or surface features. Surprisingly despite this, both models do have precip moving into eastern KY around the same time frame late Saturday afternoon/evening, and persisting through Sunday. As of now the GFS is more robust with the QPF, despite a more northerly placement of the surface low, which is also a bit weaker than the ECMWF. Stuck with WPC QPF, but did knock down the NBM pops during this time, as it was giving 90+% at times. Even if the two models are in decent agreement about the pops, the uncertainty in the entire pattern this far out leads to hesitancy in going so robust. Did at least keep with likely's, topping out in the 70% range. Temperatures will also modify warmer through the end of the period, with increasing Srly flow ahead of this approaching system keeping the predominate precip type as rain for much of the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 104 PM EST MON JAN 25 2021 Challenging forecast this afternoon. Warm frontal boundary is lifting northward and is approaching the KY/TN state line. First round of moderate to locally heavy rain which is currently passing through the area has some thunder associated with it but activity appears to be waning as it lifts further north and east. Another round of moderate to heavy rain continues to take shape further west and should affect our more northern terminals with time. IFR or lower flight conditions improve a bit south of the warm front which is expected to lift north through eastern Kentucky later this evening and tonight. Thus VSBYS/CIGS will only gradually improve until the boundary clears the area during the overnight period. Thunder will continue to be possible late this afternoon into early this evening. Winds will generally rise to between 5 and 10 kts and become more southerly with time. Additionally, a strong low level jet in place across the boundary means the threat of low level wind shear will continue until the surface boundary lifts out of the region. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...RAY SHORT TERM...GEOGERIAN LONG TERM...JMW AVIATION...RAY
Hazardous weather outlook, Jan 25, 4:58 AM EST, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 458 AM EST Mon Jan 25 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 458 AM EST Mon Jan 25 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. A slow moving low pressure system will bring locally heavy rainfall to the area this afternoon and tonight. Some minor flooding will be possible in low lying areas. There is also a chance of thunderstorms from this afternoon through late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Some significant rises will occur along portions of the Kentucky and Red River basins on Tuesday. There is a chance of snow Wednesday night into early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/JMW
In the hours before
Special weather statement, Jan 25, 2:59 PM EST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
259 PM EST Mon Jan 25 2021
KYZ050>052-058>060-068-069-106-108-111-114-252030-
Rowan-Jackson-Montgomery-Menifee-Lee-Estill-Owsley-Morgan-Bath-
Rockcastle-Wolfe-Powell-
259 PM EST Mon Jan 25 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POWELL...SOUTHEASTERN
MONTGOMERY...SOUTHEASTERN BATH...NORTHWESTERN MORGAN...WESTERN
OWSLEY...ESTILL...NORTHERN JACKSON...NORTHERN ROCKCASTLE...MENIFEE...
LEE...SOUTH CENTRAL ROWAN AND WESTERN WOLFE COUNTIES...
At 257 PM EST, radar indicated a broken line of thunderstorms were
located along a line extending from near Westbend to 7 miles north
of Rockford to near Indian Lakes Park. Movement was east at 65 mph.
Wind gusts in excess of 35 mph are possible with these storms.
Locations impacted include...
Stanton, Irvine, Mount Vernon, Beattyville, McKee, Frenchburg,
Campton, Boone, Jeffersonville, Camargo, Clay City, Fincastle,
Ravenna, Wellington, Campsites in the Indian Creek area of the Daniel
Boone National Forrest, Pilot, Bummer, Levee, White Ash and Bowen.
If outdoors, consider seeking shelter inside a building.
Brief, very heavy rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 3808 8334 3766 8360 3741 8390 3738 8448
3748 8445 3747 8438 3754 8435 3751 8426
3757 8409 3764 8413 3767 8409 3782 8410
3781 8412 3782 8411 3784 8408 3784 8400
3787 8403 3787 8402 3793 8397 3799 8400
TIME...MOT...LOC 1957Z 264DEG 58KT 3792 8400 3762 8426 3740 8455
RAYSpecial weather statement, Jan 25, 3:16 PM EST, 0 minutes before
Special Weather Statement National Weather Service JACKSON KY 316 PM EST Mon Jan 25 2021 KYZ068-069-079-080-114-116-252045- Jackson-Clay-Owsley-Rockcastle-Laurel-Pulaski- 316 PM EST Mon Jan 25 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAUREL...NORTHWESTERN OWSLEY...NORTHEASTERN PULASKI...JACKSON...ROCKCASTLE AND NORTHWESTERN CLAY COUNTIES... At 315 PM EST, a strong thunderstorm was located over Pine Hill, or near Mount Vernon, moving east at 80 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Mount Vernon, McKee, Donaro, Travellers Rest, Bummer, Blake, Robinet, Shop Branch, Bandy, Fogertown, Tyner, Privett, Horse Lick, Spiro, Renfro Valley, Mershons, Shepherdtown, Hazel Patch, Pine Hill and Camp Wildcat. If outdoors, consider seeking shelter inside a building. LAT...LON 3744 8443 3749 8370 3716 8366 3723 8458 TIME...MOT...LOC 2015Z 260DEG 68KT 3734 8428 KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 2:54 PM EST | Areal Flood Advisory | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 6 hr |
| Jan 25, 2:59 PM EST | Special Weather Statement | JKL | Estill, Lee, Menifee, Powell | 31 min |
| Jan 25, 3:30 PM EST | Special Weather Statement | JKL | Breathitt, Clay, Jackson, Lee, Magoffin, Owsley and 1 more | 30 min |
| Jan 25, 3:36 PM EST | Special Weather Statement | JKL | Laurel, McCreary, Wayne | 24 min |
| Jan 25, 4:02 PM EST | Special Weather Statement | JKL | Breathitt, Floyd, Knott, Magoffin, Perry, Pike | 43 min |
| Jan 25, 4:04 PM EST | Special Weather Statement | JKL | Bell, Clay, Knox, Leslie, McCreary, Whitley | 41 min |
| Jan 25, 4:33 PM EST | Special Weather Statement | JKL | Bell, Harlan, Letcher | 42 min |
| Jan 25, 6:21 PM EST | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 24 min |
| Jan 25, 6:40 PM EST | Special Weather Statement | JKL | Pulaski | 35 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.